California, 2013High Wind in California, September 21 to 22, 2013
September 21 to 22, 2013 · NWS SGX · 1 event in 1 county or zone
A broad trough of low pressure moved through the desert southwest on the 21st and 22nd, providing strong, gusty northwest winds to the mountains and deserts, especially the Coachella Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad trough of low pressure moved through the desert southwest on the 21st and 22nd, providing strong, gusty northwest winds to the mountains and deserts, especially the Coachella Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 21, 12:50 PM PST, 10 minutes earlier.
Area forecast discussion, Sep 21, 12:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SAT SEP 21 2013
.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE DESERT
SOUTHWEST TODAY THROUGH SUNDAY...BRINGING COOLER WEATHER...A DEEPER
THE MARINE LAYER REACHING THE COASTAL MOUNTAIN SLOPES...AND GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS. DECREASING WINDS AND WARMER
FOR MONDAY AND TUESDAY UNDER WEAK HIGH PRESSURE. FOR WEDNESDAY AND
THURSDAY...A STRONGER TROUGH OF LOW PRESSURE WILL DIG INLAND THROUGH
THE WEST AND BRING MORE COOLING WITH A DEEPER MARINE LAYER AND GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS. A RIDGE OF HIGH PRESSURE
WILL BRING A RETURN OF WARMING AND WEAKER WINDS FOR NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE TROUGH OF LOW
PRESSURE SLOWLY PUSHING INLAND ALONG THE WEST COAST THIS AFTERNOON.
SOUTHERN CALIFORNIA REMAINS UNDER THE DRIER SOUTHWESTERLY FLOW
ALOFT...WITH PREDOMINATELY SUNNY SKIES PREVAILING. VISIBLE IMAGERY
DOES SHOW A FEW HIGH CLOUDS ASSOCIATED WITH THE COLD FRONT...BUT
THEY WILL STAY NORTH OF THE REGION THIS EVENING AND TONIGHT. IN THE
MEANTIME THOUGH...SOME DRIER AIR IS FILTERING INTO THE REGION. IN
FACT...DEW POINTS ARE DOWN ANYWHERE FROM 3 TO 11 DEGREES...WITH
VALUES FALLING INTO THE TEENS ACROSS THE SAN BERNARDINO MOUNTAINS
AND THE HIGH DESERT. THIS DRIER AIR IS HELPING TO MIX OUT THE
MARINE LAYER AS WELL...WITH ONLY SOME PATCHES OF LOW CLOUDS LEFT
OVER THE COASTAL WATERS. FOR THIS REASON...TEMPERATURES ARE A
LITTLE WARMER ACROSS THE COASTAL AREAS AND WESTERN VALLEYS TODAY.
HOWEVER...THE MOUNTAINS AND DESERTS ARE SEEING SIGNIFICANTLY COOLER
TEMPERATURES.
OTHERWISE...THE MAIN CONCERN WITH THIS TROUGH WILL BE WITH THE
LOCALLY GUSTY SOUTHWEST TO WEST WINDS DEVELOPING OVER THE MOUNTAINS
AND DESERTS LATER THIS AFTERNOON AND EVENING. THE HIGH RESOLUTION
MODELS ARE SPLIT ON WHETHER OR NOT WIND ADVISORY CRITERIA WILL BE
MET LATER...WITH VERY LITTLE IF ANY UPPER LEVEL SUPPORT AT 850 AND
700 MBS. FOR THIS REASON...THINK THAT THE ONLY REAL WINDY SPOT WILL
BE THROUGH AND BELOW THE BANNING PASS AND ACROSS AREAS NORTH OF
INTERSTATE 10 IN THE COACHELLA VALLEY...WITH LOCAL GUSTS UP TO 50
MPH. THEREFORE...HAVE ISSUED A WIND ADVISORY FOR THIS AREA.
HOWEVER...CANNOT RULE OUT SOME GUSTS UP TO 45 MPH ALONG THE OTHER
RIDGES AND FAVORED PASSES AND CANYONS OF THE SAN BERNARDINO AND SAN
DIEGO COUNTY MOUNTAINS.
LOCALLY BREEZY WINDS AND COOL CONDITIONS WILL CONTINUE INTO
SUNDAY...THE FIRST DAY OF AUTUMN. MODELS SHOW SUNDAY BEING THE
COOLEST DAY OF THE WEEKEND...WITH DAYTIME TEMPERATURES RUNNING 10 TO
20 DEGREES BELOW NORMAL. THE MARINE LAYER WILL ALSO LIKELY REFORM
LATER THIS EVENING...BEFORE PUSHING INLAND ONCE AGAIN...AS AN EDDY
DEVELOPS OVER THE BIGHT. THIS MAY HELP THE THE MARINE LAYER TO
DEEPEN ENOUGH TO POTENTIALLY GIVE US SOME DRIZZLE.
OTHERWISE...EXPECT VERY DRY CONDITIONS TO PREVAIL.
A TRANSITORY RIDGE WILL THEN BUILD BACK ACROSS SOUTHERN CALIFORNIA
FOR THE FIRST PART OF THE WORK WEEK...WITH DRY AND WARMER CONDITIONS
DEVELOPING. WEAK OFFSHORE FLOW WILL DEVELOP DURING THIS TIME AS
WELL...WITH SOME GUSTS UP TO 25 MPH THROUGH AND BELOW THE FAVORED
PASSES AND CANYONS. HOWEVER...THESE WINDS APPEAR TO REMAIN LIGHT
ENOUGH THAT IT NEVER REACHES THE COAST...AND A SHALLOW MARINE LAYER
WILL LINGER THERE.
ANOTHER STRONGER AND COLDER TROUGH WILL THEN DIG OVER THE WEST BY
MIDWEEK...WITH COOLER CONDITIONS DEVELOPING ONCE AGAIN. ALTHOUGH
THE BRUNT OF THE MOISTURE WILL STAY WELL NORTH OF THE AREA...A
DEEPER AND MORE EXTENSIVE MARINE LAYER WILL DEVELOP FOR AREAS WEST
OF THE MOUNTAINS...WITH SOME DRIZZLE POSSIBLE. MEANWHILE...LOCALLY
GUSTY SOUTHWEST TO WEST WINDS WILL BE POSSIBLE ACROSS THE MOUNTAINS
AND DESERTS. HIGH PRESSURE WILL THEN BEGIN TO BUILD BACK ACROSS THE
REGION FOR FRIDAY AND SATURDAY...WITH ANOTHER WARMING TREND POSSIBLE.
&&
.AVIATION...
212010Z...COAST/VALLEYS...FEW CLDS AT 3000 FT MSL AND UNRESTRICTED
VIS THROUGH 22/0000 UTC. STRATUS WILL START TO MOVE INTO THE COAST
AGAIN AROUND 22/0000-0300 UTC...AND EVENTUALLY FILL IN 35-50 SM
INLAND BY 22/1400 UTC. STRATUS MAY BE SOMEWHAT PATCHY...WITH VARYING
BASES OF 2500-3500 FT MSL...AND TOPS AROUND 4000 TO POSSIBLY 4500 FT
MSL. STRATUS SHOULD CLEAR DURING THE 22/1500-1800 UTC TIME-FRAME.
MTNS/DESERTS...EXCEPT FOR AREAS OF MTN TERRAIN OBSCURATION ALONG THE
COASTAL SLOPES BELOW 4000 FT TONIGHT/SUNDAY MORNING...SKIES WILL BE
CLEAR WITH UNRESTRICTED VIS. WIND GUSTS 35-40 KT WITH ASSOC
UP/DOWNDRAFTS WILL OCCUR THROUGH FAVORED PASSES...ON DESERT MTN
SLOPES AND ADJACENT DESERTS...ESPECIALLY EAST OF SAN GORGONIO
PASS...THROUGH EARLY SUNDAY MORNING.
&&
.MARINE...
A STRONG TROUGH MOVING JUST NORTH OF THE AREA WILL PRODUCE GUSTY
NORTHWEST WINDS OVER THE OUTER COASTAL WATERS LATE THIS AFTERNOON
THROUGH SUNDAY MORNING. GUSTS TO 25 KT ARE POSSIBLE...WITH COMBINED
SEAS OF 5 TO 7 FEET. CONDITIONS WILL IMPROVE LATE SUNDAY MORNING. A
SMALL CRAFT ADVISORY FOR WINDS GOES INTO EFFECT FOR THE OUTER WATERS
AT 5 PM.
NORTHWEST WINDS OVER THE COASTAL WATERS WILL LIKELY STRENGTHEN AGAIN
LATE WEDNESDAY INTO THURSDAY AS ANOTHER TROUGH PASSES BY TO THE
NORTH. AT THE SAME TIME...WAVE WATCH III SHOWS A 7-8 FOOT
SHORT-PERIOD NORTHWEST SWELL MOVING IN...WHICH WILL CREATE CHOPPY
SEA CONDITIONS AND ELEVATED...ROUGH SURF ON WEST FACING BEACHES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM PDT SUNDAY FOR
THE COACHELLA VALLEY.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 5 AM
PDT SUNDAY FOR THE WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND.
&&
SYNOPSIS...TS
PUBLIC...PALMER
AVIATION/MARINE...HARRISONHazardous weather outlook, Sep 21, 6:25 AM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
725 AM PDT SAT SEP 21 2013
CAZ055-056-058-060>062-221430-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
725 AM PDT SAT SEP 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST TO WEST WINDS WILL DEVELOP ACROSS THE MOUNTAINS
AND DESERTS THIS AFTERNOON AND EVENING... WITH GUSTS RANGING
BETWEEN 35 AND 45 MPH IN THE FAVORED WIND-PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WEDNESDAY...GUSTY WESTERLY WINDS WILL DEVELOP IN THE AFTERNOON
AND BECOMING STRONG...WITH GUSTS OF 45 MPH OR MORE THROUGH WIND-
PRONE PASSES AND CANYONS...AND ON THE DESERT SLOPES THROUGH
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CAZ042-043-048-050-057-PZZ750-221430-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
725 AM PDT SAT SEP 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PZZ775-221430-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
725 AM PDT SAT SEP 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS WILL COMBINE WITH SEAS OF 7 FEET OR MORE TO
CREATE HAZARDOUS SEAS THIS AFTERNOON THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Coachella Valley
- When
- September 21, 1:00 PM PST to September 22, 2:00 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Sky Valley mesonet station around 1400 PST on the 21st and gusted at or above 58 mph off and on through 0200 PST on the 22nd. During this time, winds gusted over 60 mph several times, including the peak gust of 65 mph measured consistently between 0145 and 0200 PST on the 22nd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, September 21, 2013$105,000 · EF1 · 7 events
- Flood in New York, September 21, 2013$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 21, 20135 events
- Damaging Winds in Virginia, September 21, 2013$2,000 · 50 kt wind · 3 events
- High Wind in Montana, September 21 to 23, 201369 kt wind · 3 events
- Flood in Kentucky, September 21, 20131 event
- Flood in Ohio, September 21, 20131 event
- Flood in Alabama, September 21, 20131 event
- Wildfire in Hawaii, September 21 to 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478838.